Alert archive / North Dakota / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at Mar 15, 2024, 3:56 AM CDT for 5 counties in North Dakota. It took effect at Mar 15, 2024, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2024, 3:56 AM CDT (08:56 UTC)
- In effect from
- Mar 15, 2024, 1:00 PM CDT
- Expired
- Mar 15, 2024, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102 WWUS83 KFGF 150856 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 356 AM CDT Fri Mar 15 2024 ...RED FLAG WARNING FOR MUCH OF SOUTHEAST NORTH DAKOTA THIS AFTERNOON INTO EARLY EVENING... .Critical fire weather conditions are expected over much of southeast North Dakota, especially west of the Red River valley. In this area lowest relative humidity values of 20 to 25 percent is expected by mid to late afternoon along with west wind gusts 30 to 40 mph. Fuels are dry and with wind gusts and low humidity values any fire that may start has the potential to grow and spread quickly. NDZ038-039-049-052-053-151700- /O.NEW.KFGF.FW.W.0001.240315T1800Z-240316T0100Z/ Barnes-Cass-Ransom-Sargent-Richland- 356 AM CDT Fri Mar 15 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 038, 039, 049, 052, AND 053... The National Weather Service in Grand Forks has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 038, 039, 049, 052, and 053. * WIND...West winds 20 to 30 mph with gusts to 40 mph. * HUMIDITY...as low as 20 percent * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ DTR
2 follow-up statements
231 WWUS83 KFGF 151858 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 158 PM CDT Fri Mar 15 2024 ...RED FLAG WARNING FOR MUCH OF SOUTHEAST NORTH DAKOTA THIS AFTERNOON INTO EARLY EVENING... .Critical fire weather conditions are expected over much of southeast North Dakota, especially west of the Red River valley. In this area lowest relative humidity values of 20 to 25 percent is expected by mid to late afternoon along with west wind gusts 30 to 40 mph. Fuels are dry and with wind gusts and low humidity values any fire that may start has the potential to grow and spread quickly. NDZ038-039-049-052-053-160100- /O.CON.KFGF.FW.W.0001.000000T0000Z-240316T0100Z/ Barnes-Cass-Ransom-Sargent-Richland- 158 PM CDT Fri Mar 15 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 038, 039, 049, 052, AND 053... * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WIND...West winds 20 to 30 mph with gusts to 40 mph. * HUMIDITY...as low as 20 percent * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
855 WWUS83 KFGF 160104 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 804 PM CDT Fri Mar 15 2024 NDZ038-039-049-052-053-160215- /O.EXP.KFGF.FW.W.0001.000000T0000Z-240316T0100Z/ Barnes-Cass-Ransom-Sargent-Richland- 804 PM CDT Fri Mar 15 2024 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 038, 039, 049, 052, AND 053... Relative humidity values have recovered into the 30 to 40 percent range this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Mar 15, 3:50 AM CDT, 6 minutes earlier. Its key messages:
- An 70 percent chance of red flag fire weather conditions for southeast North Dakota due to RH values in the 20-25 percent range and wind gusts over 30 mph. Lowest RH values Sargent and Ransom counties.
- A 90 percent chance of winds meeting advisory criteria in northeast North Dakota this afternoon and evening. A 60 percent chance of gusts 45-50 mph in northeast North Dakota in the higher terrain along west edge of the Red River valley.
Area forecast discussion, Mar 15, 3:50 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
350 AM CDT Fri Mar 15 2024
.KEY MESSAGES...
- An 70 percent chance of red flag fire weather conditions for
southeast North Dakota due to RH values in the 20-25 percent
range and wind gusts over 30 mph. Lowest RH values Sargent and
Ransom counties.
- A 90 percent chance of winds meeting advisory criteria in
northeast North Dakota this afternoon and evening. A 60
percent chance of gusts 45-50 mph in northeast North Dakota in
the higher terrain along west edge of the Red River valley.
&&
.DISCUSSION...
Issued at 325 AM CDT Fri Mar 15 2024
Focus on today is winds and RH values and resultant impacts from
both. Low pressure is seen in northern Saskatchewan from
observations at 08z and 500 mb low is seen on water vapor in
same area. This will move quickly southeast toward NW Ontario by
late today. 850 mb warm advection to the south of the sfc
low/500 mb low will bring warmer temperatures today, but speed
of system will bring warmth into SE ND this mid to late aftn
while cooler air is starting to spread into NE ND by mid aftn.
Highs today in the mid 50s DVL-GFK and south to upper 40s
north and east. 50-55 kt 850 mb winds progged to be entering
northern ND 18z-21z and spreading south...though peak winds
aloft not reaching southern RRV til more so this evening. Wind
advisory issued for the aftn/eve in areas of NE ND to Valley
City where sustained winds of 30-35 mph and gusts 45-50 mph are
possible.
Next up is RH values. BIS coordinated going lower than NBM dew
pts for this aftn mixing in drier RAP model dew pts with mid to
upper teens dew points late aftn in SE ND due to dry west wind
and drier fuels in this area. Seeing RH values 20-25 pct minimum
along with wind gusts 30-40 mph in SE ND during period of
lowest RH values lead to issuance of red flag warning for fire
weather concerns into SE ND. Lower dew pts do make into into
parts of west central MN but widespread RH values under 25 pct
not anticipated and also less wind in that area. So no headline
for fire weather was done after coord with MPX. Will mention
elevated fire wx conditions in parts of WC MN in HWO.
In terms of precipitation a quick moving area of light rain
showers will likely affect NW MN this aftn..with slight chances
farther southwest into northeast/east central ND. Lingering
chances of precipitation in NW MN, mainly around Lake of the
Woods, tonight and this will be rain/snow turning to chance of
snow showers. Overall though at this stage any accumulations
would be trace and no impacts are anticipated. WPC prob WSSI has
chance of minor impacts 5 pct or less in this area.
Saturday windy and cooler with core of colder airmass moving in
Sunday. Doesnt appear wind advisory conditions will be met.
Next week will feature additional short waves moving south or
southeast from western Canada into the northwest and north
central U.S. keeping temperatures closer to normal values. Next
system of any importance does seem to arrive Thu-Fri of next
week as an upper wave and sfc low move to our south. Some winter
impacts from this are possible....but being far out chance of
minor impacts vis prob WSSI is in the 10-20 percent range over
the entire area.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1051 PM CDT Thu Mar 14 2024
MVFR Ceilings will linger through around 10Z in North Dakota
sites and 15z for MN TAF sites. Things should improve to VFR
after that. Winds will increase with sustained winds 20-25kts
and gusts up to 35-40kts possible in the afternoon.Ceilings will
lower to MVFR conditions towards the end of the TAF period.
&&
.FIRE WEATHER...
Issued at 346 AM CDT Fri Mar 15 2024
In coord with WFO Bismarck, a red flag warning was issued into
SE ND. Going lower than model progged RH and dew point values
due to west winds and dry fuels. This leads to min RH values in
the 20-25 pct range along I-94 and south in SE ND. West winds
gusting 30-40 mph also in this area of lower RH. The period of
concern is 18z to 01z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from noon today to 9 PM CDT this evening for
NDZ006>008-014>016-024-026>029-038-054.
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for NDZ038-039-049-052-053.
MN...None.
&&
DISCUSSION...Riddle
AVIATION...AH
FIRE WEATHER...RiddleHazardous weather outlook, Mar 14, 3:05 PM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 305 PM CDT Thu Mar 14 2024 MNZ001-002-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008- 014>016-024-026>030-054-152015- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena- Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh- 305 PM CDT Thu Mar 14 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Windy conditions will occur Friday afternoon through Saturday. Snow showers may also impact the area. There is a 60 percent chance for winds to gust 45 mph or greater late Friday afternoon into evening. There is a 10 percent chance for minor winter travel impacts between Friday night through Sunday morning due to brief heavy snow showers reducing visibility with light accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-029-NDZ038-039-049-052-053-152015- Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland- 305 PM CDT Thu Mar 14 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated fire weather conditions will occur in southeast North Dakota and southern Red River Valley from gusty southwest winds and very dry conditions. There is a 40% chance in Red Flag Warning criteria being met within southeast North Dakota during the afternoon hours, with main uncertainty stemming from questionable status on fuels. There is a 60 percent chance for winds to gust 45 mph or greater late Friday afternoon into evening. There is a 10 percent chance for minor winter travel impacts between Friday night through Sunday morning due to brief heavy snow showers reducing visibility with light accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:03 AM CDT | Wind Advisory | FGF | Barnes, Benson, Cavalier, Eddy, Grand Forks, Griggs and 6 more | 18 hr |
Nearby
Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.